Thunderstorm Wind, Kit Carson
- When
- August 16, 8:43 PM MST
- Where
- Kit Carson County, 4.21 mi S of Burlington
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.240, -102.282
Thunderstorms produce an isolated severe wind gust at the Burlington airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce an isolated severe wind gust at the Burlington airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 3:50 PM MST, 4 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 450 PM MDT Fri Aug 16 2019 .SHORT TERM...(This evening through Saturday night) Issued at 258 PM MDT Fri Aug 16 2019 The primary concern in the short term forecast period is the potential for scattered thunderstorms moving across the forecast area late this afternoon and evening that may produce severe weather including hail 2" in diameter or larger in addition to winds of 65 mph or more. Storms will initially develop over the higher terrain to the west early this afternoon and are expected to continue eastward across the plains late this afternoon and evening. As storms continue east over the Goodland forecast area, they will encounter a surface convergent area near a nearly stationary frontal boundary along with a more moisture rich boundary layer on the north side of the front where dewpoints are in the middle to upper 60s. A short wave trough identified in the westerly flow aloft will also be moving east of the Rockies and across the forecast area this evening. This should help drive the storms further east across the forecast area through the evening where storms are expected to transition from a large hail threat to more of a wind threat if the storms continue to develop into an MCS moving across northern Kansas. There may be areas of fog developing in the wake of the storms overnight tonight that will continue into early Saturday, although most recent model output has downplayed the potential for fog. Conditions on Saturday will be similar to today with models showing a lower potential for thunderstorms across the forecast area and the favored area of severe storms shifting further east over the plains states. Surface dewpoints will be in the middle to upper 60s again north and east of a nearly stationary surface frontal boundary along with another slightly weaker short wave trough embedded in the upper flow moving across the region and extending into the northern plains late in the day on Saturday. .LONG TERM...(Sunday through Friday) Issued at 244 PM MDT Fri Aug 16 2019 Forecast concern be the next active/wet period at the beginning of next week. Current satellite showing a highly amplified, and even blocky, pattern over the Pacific and slightly into western North America. To the east of this the country is in a broad trough with zonal/nearly zonal flow. Sunday/Sunday night...Shortwave and thunderstorms move through the night before. This is followed by shortwave ridging, drier air mass, and 700 mb temperatures of at least +17C. So little lift around plus air mass looks capped. Forecast blend is dry and that looks good for now. Monday/Monday night...Some mid level troughing/shortwave trough tries to move into/through at least the western portion of the area during the afternoon and nighttime hours. However height rises look to be taking place as the southern plains ridge builds into the area. Also the 700 mb temperatures remain about the same or even increase from Sunday values. So again looks like it will be capped. Tuesday/Tuesday night...Pattern begins to shift/reorganize which always throws a higher degree uncertainty into the forecast. The upper ridge starts pulling back to the west, a scenario usually do not well in. Heights still remain fairly high with weak shortwave trough(s) expected during this time. Cap could still be strong as well. So lift aloft looks to be weak and could be mostly driven by mesoscale processes. In addition, models are showing that a front will sag into the north, sometime around midday into the nighttime. So how this all works together is somehow uncertain. Forecast blend starts with a slight chance in the afternoon and increases to chance during that time and that looks fine at this time. What will need to be watched is the possibility of heavy rainfall causing flash flooding since storm motions will be less than 10 knots and precipitable water values in the 1 to 1.5 inch range. Wednesday through Friday...Mid/upper level ridge continues to pull back to the west through this period and will be roughly centered near the 4 corners area. However the models disagree on how much and fast they do it so which determines the position and strength of the shortwave troughs moving through. Also a synoptic boundary will be near the southern of the area or over the area. There will more than likely be mesoscale boundaries around. Current forecast blend has a higher and more widespread chances of rainfall than Thursday. However can see where pops could be raised once we get closer to that time period. Locally heavy rainfall looks to be a continued threat from Thursday afternoon into the night. Uncertain continues to Friday based on above although stronger ridging looks to be in place. So the dry to slight chance conditions look to be fine at this time. Temperatures will get hot Monday into Tuesday before the cool-down happens on Wednesday. This looks reasonable at this time. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 450 PM MDT Fri Aug 16 2019 KGLD, vfr conditions expected through the period. Showers/thunderstorms are expected to move across the area possibly impacting the terminal in the 01z-03z timeframe with a lesser chance up until 05z at this time. Gusty outflow winds to 40kts possible and if a storm directly impacts the terminal a period of locally heavy rainfall and sub vfr cigs possible. Winds outside the thunderstorms generally from the east-southeast near 10kts. After 06z winds light and variable becoming south then southeast at speeds under 10kts in the afternoon. Another chance of thunderstorms possible after 23z. KMCK, vfr conditions through about 10z. Showers/thunderstorms possible in the 02z-06z timeframe. Winds generally from the east to east-southeast around 10kts except near thunderstorms. From 07z-15z sub vfr cigs/vis in stratus possible. After 15z vfr conditions return with a south wind 10kts or less. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...BULLER AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 338 PM MDT Fri Aug 16 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 338 PM MDT Fri Aug 16 2019 /438 PM CDT Fri Aug 16 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms, with a few storms becoming severe, will develop over eastern Colorado this afternoon and move across northwest Kansas and southwest Nebraska this evening. Large hail will be the initial threat with a transition to damaging winds through the evening. Hail of two inches or greater is possible along with winds of 65 mph or greater. The time frame for severe thunderstorms will be mainly between 4 PM and 10 PM MDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a marginal risk of severe thunderstorms developing along a nearly stationary front late Saturday afternoon and evening. Hail up to half dollar size along with damaging winds will be the primary threats as storms continue east across the central High Plains. Tuesday through Wednesday night could see locally heavy rainfall with thunderstorms that are expected to develop and move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
552 PM MDT Fri Aug 16 2019
COZ090-091-KSZ013-170015-
Kit Carson County CO-Yuma County CO-Sherman KS-
552 PM MDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA...NORTHERN KIT
CARSON AND NORTHWESTERN SHERMAN COUNTIES UNTIL 615 PM MDT...
At 551 PM MDT, thunderstorm outflow was located along a line
extending from 9 miles north of Seibert to 16 miles north of Stratton
to 6 miles north of Burlington. Movement was northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Burlington, Bonny Reservoir, Joes, Hale and Kirk.
This includes the following highways...
Interstate 70 in Colorado between mile markers 439 and 446.
Highway 385 between mile markers 187 and 215.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado...and northwestern Kansas.
LAT...LON 3957 10284 3957 10280 3963 10280 3969 10277
3969 10215 3962 10205 3957 10205 3957 10197
3943 10176 3928 10224 3945 10261 3941 10294
TIME...MOT...LOC 2351Z 239DEG 30KT 3944 10287 3953 10253 3939 10227
EVSpecial Weather Statement
National Weather Service Goodland KS
555 PM MDT Fri Aug 16 2019
COZ092-170015-
Cheyenne County CO-
555 PM MDT Fri Aug 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 615 PM MDT...
At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Boyero, or 27 miles south of Flagler, moving southeast
at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kit Carson, Wild Horse and Aroya.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3869 10316 3904 10316 3904 10268 3862 10284
3868 10317
TIME...MOT...LOC 2355Z 293DEG 27KT 3889 10308
EVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT FRI AUG 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL KIT CARSON 38.76N 102.80W
08/16/2019 E0.50 INCH CHEYENNE CO TRAINED SPOTTER
PEA TO HALF INCH HAIL REPORTED. HEAVY RAIN
AND LOTS OF LIGHTNING. POWER OUT AT
RESIDENCE.
&&Special Weather Statement National Weather Service Goodland KS 855 PM MDT Fri Aug 16 2019 COZ091-KSZ013-027-170330- Kit Carson County CO-Wallace KS-Sherman KS- 855 PM MDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON... NORTHWESTERN WALLACE AND SOUTHERN SHERMAN COUNTIES UNTIL 930 PM MDT... At 855 PM MDT, thunderstorm outflow was located along a line extending from 13 miles south of Burlington to 14 miles north of Sharon Springs. Movement was northeast at 40 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Goodland, Burlington, Kanorado, Ruleton and Edson. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 32. Interstate 70 in Colorado between mile markers 439 and 450. Highway 385 between mile markers 172 and 180. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado...and northwestern and west central Kansas. LAT...LON 3940 10223 3940 10139 3904 10167 3907 10231 TIME...MOT...LOC 0255Z 232DEG 34KT 3912 10218 3910 10172 024
Special Weather Statement National Weather Service Goodland KS 857 PM MDT Fri Aug 16 2019 COZ090-170315- Yuma County CO- 857 PM MDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 915 PM MDT... At 857 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Eckley, or 11 miles northeast of Yuma, moving southeast at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eckley. This includes Highway 385 between mile markers 249 and 257. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Colorado. LAT...LON 4018 10269 4034 10258 4025 10217 3998 10235 TIME...MOT...LOC 0257Z 299DEG 28KT 4023 10256 024
Special Weather Statement National Weather Service Goodland KS 929 PM MDT Fri Aug 16 2019 COZ091-KSZ013-027-170400- Kit Carson County CO-Wallace KS-Sherman KS- 929 PM MDT Fri Aug 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON... NORTHERN WALLACE AND SOUTHERN SHERMAN COUNTIES UNTIL 1000 PM MDT... At 929 PM MDT, thunderstorm outflow was located along a line extending from 11 miles south of Burlington to 14 miles south of Goodland. Movement was northeast at 10 mph. Wind gusts of 50 to 55 mph will be possible. Locations impacted include... Goodland, Burlington, Kanorado, Ruleton and Edson. This includes the following highways... Interstate 70 in Kansas between mile markers 0 and 32. Interstate 70 in Colorado between mile markers 433 and 450. Highway 385 between mile markers 170 and 194. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado...and northwestern and west central Kansas. LAT...LON 3939 10234 3940 10141 3905 10156 3905 10240 TIME...MOT...LOC 0329Z 211DEG 9KT 3914 10227 3915 10166 024
The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 03:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853316.